Alert archive / Hawaii / Winter Storm Warnings in 2016

Winter Storm Warning 4, NWS Honolulu, HI

December 18, 2016Hawaii County, Hawaii

NWS Honolulu, HI issued this winter storm warning at Dec 18, 2016, 9:29 AM HST for Hawaii County, Hawaii. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 18, 2016, 9:29 AM HST (19:29 UTC)
Expired
Dec 19, 2016, 3:21 AM HST
In force
18 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 7.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2016-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2016-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
534 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

671 
WWHW40 PHFO 181929
WSWHFO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
929 AM HST SUN DEC 18 2016

...WINTER STORM WARNING FOR THE BIG ISLAND SUMMITS...

.WINTRY WEATHER WILL CONTINUE TODAY OVER THE BIG ISLAND SUMMITS...
WITH SIGNIFICANT ADDITIONAL SNOWFALL EXPECTED. LATEST REPORTS
FROM THE SUMMIT INDICATE THAT SIGNIFICANT SNOWFALL HAS
OCCURRED...WITH MORE SNOW EXPECTED THROUGH TODAY...POSSIBLY
INTO TONIGHT.

HIZ028-190400-
/O.UPG.PHFO.WW.Y.0004.000000T0000Z-161219T0400Z/
/O.NEW.PHFO.WS.W.0004.161218T1929Z-161219T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
929 AM HST SUN DEC 18 2016

...WINTER STORM WARNING IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WINTER
STORM WARNING FOR SNOW AND ICE...WHICH IS IN EFFECT UNTIL 6 PM
HST THIS EVENING. THE WINTER WEATHER ADVISORY IS NO LONGER IN
EFFECT.

* LOCATION...BIG ISLAND SUMMITS ABOVE 11000 FEET

* HAZARD TYPES...SNOW AND FREEZING DRIZZLE.

* ACCUMULATIONS...AN ADDITIONAL 3 TO 6 INCHES OF SNOW.

* TIMING...THROUGH THIS AFTERNOON.

* IMPACTS...SNOW AND ICE LEADING TO IMPASSABLE CONDITIONS ON
  SUMMIT ROADWAYS.

* WINDS...SOUTHWEST WINDS 30 TO 45 MPH WITH GUSTS TO 60 MPH.

* TEMPERATURES...UPPER 20S TO MID 30S.

* VISIBILITIES...BELOW ONE QUARTER MILE AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...
SLEET...AND ICE ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO
POSSIBLE. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE.

&&

$$

BIRCHARD
2 follow-up statements
472 
WWHW40 PHFO 190130
WSWHFO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
330 PM HST SUN DEC 18 2016

...WINTER STORM WARNING FOR THE BIG ISLAND SUMMITS...

.WINTRY WEATHER WILL CONTINUE TONIGHT OVER THE BIG ISLAND
SUMMITS... WITH SIGNIFICANT ADDITIONAL SNOWFALL EXPECTED. LATEST
REPORTS FROM THE SUMMIT INDICATE THAT SIGNIFICANT SNOWFALL HAS
OCCURRED...WITH MORE SNOW EXPECTED OVERNIGHT. STRONG WINDS WILL
CAUSE CONSIDERABLE BLOWING AND DRIFTING OF SNOW.

HIZ028-191430-
/O.EXT.PHFO.WS.W.0004.000000T0000Z-161219T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
330 PM HST SUN DEC 18 2016

...WINTER STORM WARNING NOW IN EFFECT UNTIL 6 AM HST MONDAY...

* LOCATION...BIG ISLAND SUMMITS ABOVE 11000 FEET

* HAZARD TYPES...SNOW AND FREEZING DRIZZLE.

* ACCUMULATIONS...AN ADDITIONAL 3 TO 6 INCHES OF SNOW.

* TIMING...THROUGH TONIGHT.

* IMPACTS...SNOW AND ICE LEADING TO IMPASSABLE CONDITIONS ON 
  SUMMIT ROADWAYS. 

* WINDS...SOUTH TO SOUTHWEST WINDS 30 TO 45 MPH WITH GUSTS TO 60
  MPH.

* TEMPERATURES...LOW 20S TO LOW 30S.

* VISIBILITIES...BELOW ONE QUARTER MILE AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...
SLEET...AND ICE ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO
POSSIBLE. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE.

&&

$$

BURKE
398 
WWHW40 PHFO 191321
WSWHFO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
321 AM HST MON DEC 19 2016


HIZ028-191430-
/O.CAN.PHFO.WS.W.0004.000000T0000Z-161219T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
321 AM HST MON DEC 19 2016

...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WINTER
STORM WARNING. 

SIGNIFICANT SNOWFALL HAS LIKELY ENDED...THEREFORE THE WINTER STORM
WARNING HAS BEEN CANCELLED. A FEW...LIGHT SNOW SHOWERS MAY STILL OCCUR
TODAY.

$$

FOSTER

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this winter storm warning went out at Dec 18, 7:32 AM HST, 1 hour 57 minutes earlier.

Area forecast discussion, Dec 18, 7:32 AM HST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
732 AM HST Sun Dec 18 2016

.UPDATE...
Temperatures over the summit of Haleakala have been above freezing
for the past few hours thus the Winter Weather Advisory has been
cancelled. Surf along north and west facing shores has dropped
below advisory levels, thus the High Surf Advisory has been
cancelled.

&&

.SYNOPSIS...
A low pressure system west Kauai will gradually move further away
from the main hawaiian islands for the next couple of days. A
gradual improving trend is expected through Monday with the threat
for thunderstorms ending. Locally strong trade winds will be in
place by Monday afternoon or evening for waters around Maui and
Big Island waters, and persist through the rest of the new week
with high pressure situated far northeast of the islands.

&&

.PREV DISCUSSION.../ISSUED AT 4 AM HST SUN/

The surface low continues on a track taking it further away from
the main Hawaiian Islands. As of 2 am HST, the surface low was
about 165 miles almost due west of the Kauai...or coordinates
23n162w. It was moving southwest at about 20 mph.

Our surface/low level winds have shifted slightly overnight from
the southwest and south to south to southeast with speeds
marginally moderate. We have had some passing showers across the
smaller islands. Kauai had a spurt of heavy showers prompting a
Flood Advisory that backed off before midnight. There is another
surge of showers affecting the Garden island now as the surface,
and upper level low, both head off toward the southwest.

On the east end of the island chain, deep tropical moisture surged
west across the Big Island to Maui. This batch of tropical moisture
has been sitting off the eastern shores of the Big Island even
before a cold front moved through the islands about Thursday of
last week. The models have been going back and forth in spreading
this field westward. This has now finally happened. One of the
surge around midnight caused the air temp to lower to 32 degrees F
at the sensor atop Haleakala summit. It has since warmed up to 38
degrees F. Another surge is possible that can lower the temps to
near or at freezing between now and sunrise. Should the temps
remain above freezing with the next surge, the Winter Weather
Advisory for Haleakala Summit will be lowered.

By this afternoon, the surface low is expected to be some 250 miles
southwest of Kauai. The low level winds will remain out of the
southeast at mostly moderate speeds. The air mass will be unstable
to support more scattered showers including a slight chance of a
thunderstorms area wide. There are differences between the ECMWF
/EC/ and GFS in dealing with the deep layered tropical moisture
now affecting the eastern part of the island chain. The EC backs
off the weather over the Big Island this afternoon to its origin
and keeps it just off the eastern shores of the Big Island through
Monday before dissipating the area. The GFS breaks it apart later
today and tonight but not before setting off another surge of
moisture across Maui and Big Island Counties this afternoon. The
EC probably best fit the current situation. With a blend of the
two will keep some deep layered tropical moisture

A gradual improvement is expected for Monday as the surface low
moves further away and fills. This will allow the return of moderate
to locally strong trades to the islands as early as Monday.
Fueling the trades is a strong high pressure system located far
northeast of the islands. The upper low stays back settling in
some 300 to 400 mile southwest of Kauai Monday afternoon. The
upper low may inch slightly closer to 200 miles southwest of Kauai
Tuesday afternoon. As far as the trades showers are concern, we
anticipate a typical pattern of windward and mauka showers mainly
nights and mornings.

AVIATION...
With a surface/upper low combination just west-northwest of Kauai,
and moving west-southwest, instability will persist across the
island chain through the day. Showers, some heavy, and isolated
thunderstorms will be a threat also. Tempo MVFR and isolated IFR
conditions will accompanying the precipitation. The Big Island
has been the primary target overnight.

AIRMET TANGO remains in effect for moderate, isolated severe, mid-
to upper-level turbulence over all the isles, the result of a
trough aloft. AIRMET TANGO is also in effect for tempo moderate
low- to mid-level turbulence northwest through northeast of the
Big Island summits.

MARINE...
A somewhat dynamic wind, wave and weather regime will prevail
over the waters surrounding the islands through early Monday, as
a Kona low west-northwest of Kauai moves steadily toward the
west-southwest, and weakens. Surf generated by the circulation
around the Kona low will continue to diminish today. However, a
new long-period northwest swell generated by a more distant low
is forecast to spread down the island chain this morning. These
two swells are expected to produce surf near the High Surf
Advisory criteria along exposed north and west facing shores of
most of the smaller islands this morning. We will monitor
observations from the buoys today in case the High Surf Advisory
needs to be extended into this afternoon.

Winds across the islands will gradually shift from south to
southeast today and tonight as the low moves away from Kauai. A
Small Craft Advisory (SCA) remains in effect for the waters
surrounding Kauai and the Oahu windward waters due to combined
seas of 10 feet or greater. In addition, strengthening southeast
winds just east of the state will also likely boost combined seas
to near the SCA criteria of 10 feet. As a result, the Big Island
and Maui County windward waters are being added to the SCA today.
Note that the southeasterly flow will oppose the north-northwest
swell, so expect steepening of the waves and rough conditions
where the strongest southeast winds occur. Seas are forecast to
eventually subside below the SCA threshold by Monday over all
waters. However, when fresh to strong trade winds return and
another north-northwest swell arrives Monday night and Tuesday, a
SCA will likely be issued for some waters around Maui and the Big
Island. The SCA will need to be extended to additional waters by
mid-week.

The new north-northwest swell arriving Monday night could
potentially produce advisory-level surf along exposed north and
west facing shores of the smaller islands Tuesday and Wednesday.
In addition, the stronger trades may result in a High Surf
Advisory along east facing shores later in the new work week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 6 PM HST this evening for Big Island
Summits.

Winter Weather Advisory until 6 PM HST this evening for Big
Island Summits.

Small Craft Advisory until 6 PM HST this evening for Kauai
Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Maui County Windward Waters-
Big Island Windward Waters.

&&

Update...Burke
Prev Discussion...Lau/Kinel/Houston.

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 2:13 PM HSTAreal Flood AdvisoryHFOKauai6 hr
Dec 17, 3:38 PM HSTWinter Weather AdvisoryHFOHawaii, Kalawao18 hr
Dec 17, 7:29 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Dec 18, 12:58 AM HSTAreal Flood AdvisoryHFOHawaii6 hr
Dec 18, 6:43 AM HSTAreal Flood AdvisoryHFOHawaii9 hr
Dec 18, 9:32 AM HSTWind AdvisoryHFOHawaii18 hr

Nearby

Winter Storm Warnings in Hawaii, 2016Every winter storm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.